Alert archive / New York / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 42, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Jul 11, 2001, 7:55 AM EDT for Suffolk County, New York. It was in force for 65 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 11, 2001, 7:55 AM EDT (11:55 UTC)
- Expired
- Jul 11, 2001, 9:00 AM EDT
- In force
- 65 min
- Issued by
- NWS New York, NY
- Area
- Whole counties
County Suffolk County, NY
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 8:10 AM EDT | Thunderstorm Wind 53 M | Stony Brook, NY | |
| Jul 11, 8:30 AM EDT | Hail 0.75 | Ridge, NY | |
| Jul 11, 9:00 AM EDT | Hail 0.75 | Flanders, NY | |
| Jul 11, 9:05 AM EDT | Thunderstorm Wind 52 E | Southampton, NY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 11, 5:30 AM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 11.9 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 569 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 1879 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 172 m²/s²
- 0-3 km storm-relative helicity
- 191 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KOKX 111155 SVROKX NYC103-111300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEW YORK NY 755 AM EDT WED JUL 11 2001 THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN SUFFOLK COUNTY IN SOUTHEAST NEW YORK * UNTIL 900 AM EDT * AT 754 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER HUNTINGTON STATION...OR ABOUT OVER SYOSSET...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... OVER HUNTINGTON STATION...3 MILES SOUTH OF HUNTINGTON AT 805 AM EDT 2 MILES NORTH OF DIX HILLS AT 820 AM EDT OVER COMMACK AT 825 AM EDT OVER SMITHTOWN...HAUPPAUGE AT 840 AM EDT OVER CENTEREACH...3 MILES NORTH OF RONKONKOMA AT 855 AM EDT 2 MILES WEST OF FARMINGVILLE AT 900 AM EDT $$ REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN UPTON NY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 AM EDT WEDNESDAY MORNING FOR SOUTHERN CONNECTICUT AND NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. LAT...LON 4093 7346 4070 7342 4075 7300 4097 7299 GC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:40 AM EDT, 5 hours 15 minutes earlier.
Area forecast discussion, Jul 11, 2:40 AM EDT, 5 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW YORK NY 240 AM EDT WED JUL 11 2001 MDLS CONSISTANT IN SHOWG UPR LO SPINNG SHTWV THRU FA. NEXT ONE SHUD BE THIS MRNG ESTIMATG FRM 10 TO AROUND 18Z...ROUGHLY. SO WL WORD ZFP MINIMAL CHC SHWRS/TSTMS ESP THIS MRNG...ETC. NEXT SHTWV...THU BUT EVEN SO THINKG CAP...ALONG WITH DWNSLPG NW FLO SHUD STOP ANY CONVCTN ACRS CWA...BUT POINTS NWD CUD GET SOMETHING. THUS WL KEEP THU DRY BUT MENTION CHC AFTN SPRINKLES. FWC TEMPS LUK GUD...AND POPS FOR THE MOST PART LUK OK...BUT WL TWEAK NWRN ZNS TO BE 30. WRKZFP IN AWIPS. .OKX...NONE. WOOLDRIDGE
In the hours before
Special weather statement, Jul 11, 3:00 AM EDT, 4 hours 55 minutes before
CTZ005>012-NJZ003-006-NYZ071>081-111600- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW YORK NY 300 AM EDT WED JUL 11 2001 ...THE NATIONAL SEVERE STORMS PREDICTION CENTER IN NORMAN OKLAHOME HAS PLACED A PORTION OF THE TRI-STATE IN THE SLIGHT RISK OF SEVERE THUNDERSTORMS AREA FOR THIS MORNING. NATIONAL WEATHER SERVICE RADAR WAS SHOWING A GROWING AREA OF THUNDERSTORMS ACROSS NORTH CENTRAL PENNSYLVANIA. THIS AREA IS EXPECTED TO REACH THE METRO AREA BY DAYBREAK. SOME OF THESE STORM CAN PRODUCE WIND GUSTS IN EXCESS OF 58 MPH AND LARGE HAIL. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHE+R INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/OKX WOOLDRIDGE
Special weather statement, Jul 11, 3:16 AM EDT, 4 hours 39 minutes before
CTZ005>012-NJZ003-006-NYZ071>081-111600- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW YORK NY ...CORRECTED... 316 AM EDT WED JUL 11 2001 ...THE NATIONAL SEVERE STORMS PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED A PORTION OF THE TRI-STATE IN THE SLIGHT RISK OF SEVERE THUNDERSTORMS AREA FOR THIS MORNING... THE PORTION INCLUDES ALL OF NEW YORK CITY...SOUTHERN CONNECTICUT AND LONG ISLAND. NATIONAL WEATHER SERVICE RADAR WAS SHOWING A GROWING AREA OF THUNDERSTORMS ACROSS NORTH CENTRAL PENNSYLVANIA. THIS AREA IS EXPECTED TO REACH THE METRO AREA BY DAYBREAK. SOME OF THESE STORM CAN PRODUCE WIND GUSTS IN EXCESS OF 58 MPH AND LARGE HAIL. STAY TUNED wTO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/OKX WOOLDRIDGE
Special weather statement, Jul 11, 5:07 AM EDT, 2 hours 48 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-111600- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW YORK NY 507 AM EDT WED JUL 11 2001 ...THE NATIONAL SEVERE STORMS PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED THE ENTIRE TRI-STATE REGION INTO A SEVERE WEATERH WATCH BOX UNTIL 10 AM... RADAR WAS SHOWING AN AREA OF STRONG TO SEVERE THUNDERSTORMS MOVING INTO NORTHEAST PENNSYLVANIA. THIS AREA IS EXPECTED TO ENTER THE METRO AREA AROUND 6 AM OR SO. THESE THUNDERSTORMS HAD A HISTORY OF PRODUCING STRONG WIND GUSTS. THEY COULD ALSO PRODUCE LARGE HAIL. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHTER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/OKX WOOLDRIDGE
Special weather statement, Jul 11, 5:13 AM EDT, 2 hours 42 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-111600- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW YORK NY ...CORRECTED... 513 AM EDT WED JUL 11 2001 ...THE NATIONAL SEVERE STORMS PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED THE ENTIRE TRI-STATE REGION INTO A SEVERE WEATHER WATCH BOX UNTIL 10 AM... RADAR WAS SHOWING AN AREA OF STRONG TO SEVERE THUNDERSTORMS MOVING INTO NORTHEAST PENNSYLVANIA. THIS AREA IS EXPECTED TO ENTER THE METRO AREA AROUND 6 AM OR SO. THESE THUNDERSTORMS HAD A HISTORY OF PRODUCING STRONG WIND GUSTS. THEY COULD ALSO PRODUCE LARGE HAIL. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. jFOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/OKX WOOLDRIDGE
Local storm report, Jul 11, 7:18 AM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
718 AM EDT WED JUL 11 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
07W05 AM WAYNE NJ WIND DAMAGE
07/11/01 PASSAIC TREE LIMBS DOWNLocal storm report, Jul 11, 7:41 AM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
741 AM EDT WED JUL 11 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0705 AM WAYNE NJ WIND DAMAGE
07/11/01 PASSAIC TREE LIMBS DOWN
0720 AM SADDLE RIVER NJ WIND DAMAGE
07/11/01 BERGEN LARGE TREE DOWN ACROSS RT
17 NEAR SADDLE RIVER
0735 AM CARLSTADT NJ WIND DAMAGE
07/11/01 BERGEN TREES AND POWER LINES DOWNThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 7:08 AM EDT | Severe Thunderstorm Warning | OKX | Rockland, Westchester | 57 min |
| Jul 11, 7:38 AM EDT | Severe Thunderstorm Warning | OKX | Nassau | 52 min |
| Jul 11, 8:50 AM EDT | Severe Thunderstorm Warning | OKX | Suffolk | 40 min |
Nearby
Severe Thunderstorm Warnings in New York, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.